Nebraska, 2021

Drought in Nebraska, May 1 to 4, 2021

May 1 to 4, 2021 · NWS LBF · 5 events in 5 counties and zones

Ample rainfall occurred during May across southwestern Nebraska. This led to the elimination of drought conditions over this portion of Nebraska during the first week of May.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Ample rainfall occurred during May across southwestern Nebraska. This led to the elimination of drought conditions over this portion of Nebraska during the first week of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 30, 11:07 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 30, 11:07 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1207 AM CDT Sat May 1 2021

.SYNOPSIS...
Issued at 343 PM CDT Fri Apr 30 2021

Split flow pattern aloft with a cutoff low located over northern
Mexico and ridging extending from SoCal northeastward into the
northern Rockies. A long wave trough was located across the
northeast U.S. and mid Atlantic states. This puts western and north
central Nebraska in difluent northwesterly flow aloft. The ridging
further west is in the process of being broken down as height falls
encroach from the PacNW into the northern Rockies. This increasingly
zonal flow is allowing lee trough development at the surface over
the northern High Plains as evidenced by surface pressure falls
over eastern MT and western ND. Strong insolation this morning
allowing temps to rise quickly into the upper 60s to mid 70s prior
to Noon LT.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 343 PM CDT Fri Apr 30 2021

Biggest short term issues revolve around anomalously high
temperatures for Saturday and the resultant fire weather concerns
across the area.

As upper height falls continue to overspread Nebraska tonight into
Sunday, surface low pressure will translate across the northern
Plains into the upper Midwest. The attendant cold front will drop
south across the Dakotas. Meanwhile the more significant height
falls aloft will precede the next PV anomaly dropping into the
southwestern U.S. This will allow a shift of low level winds to
southwesterly and serve to build a low level thermal ridge into the
western Sandhills and southwest NE Saturday. This downslope flow
will set the stage for deep mixing leading to low RH across the
area. See the fire weather subsection below for further details.

This thermal trough will be in place ahead of the southward moving
cold front mentioned previously. This front will lose its upper
support as the associated upper short wave weakens. This will allow
the front to stall across the northern portion of the state Saturday
night due also to an increasing LLJ Saturday night. Just ahead of
the front in the Panhandle and eastern WY, weak instability will be
in place to promote terrain-based development of showers and storms
which are progged to move east into the Panhandle by most
deterministic and CAM solutions. Any storms that form will be high-
based as the deep mixing mentioned earlier will force high LCLs in
the dry low levels. Result will likely be limited precip making it
to the ground but the potential for gusty winds associated with
evaporating precip. Further north by evening, despite the weakening
of the frontal gradient, the LLJ will increase during the evening
helping to develop and/or sustain convection along and north of the
front in north central NE into the overnight. The resultant
convection may help to push the front a little further south
overnight.

As for the anomalous temperatures, ensembles show very little
variance from the 25th through even the 90th percentile suggesting
high confidence in temps reaching 90 or above in some locations
which translates to around 20-25 degrees above average for this time
of year. 850mb temp are progged to be well above the 90 percent
moving ave for this time of year and within a degree or two
Celsius of max values in the last 30 yrs. However, most record
high values are in the mid to upper 90s for Saturday. The
exception is BBW where the record is 93 and NBM probabilistic
guidance suggest a 56 percent chance of exceeding this. The
forecast will be just a tad short of this as confidence is not
that high, but having the record broke at BBW is certainly
possible.

.LONG TERM...(Sunday through Friday)
Issued at 343 PM CDT Fri Apr 30 2021

The previously referenced PV anomaly dropping into the
southwestern U.S. will continue southeast and carve out a trough
over the intermountain west and into the Plains through mid week,
while also finally kicking out the closed low over northern
Mexico. Weaker short waves progressing through the emerging
southwesterly flow aloft will continue to push the original front
southward Sunday. Deterministic solutions are not in agreement on
where the surface boundary will stall Sunday evening but as
instability pools ahead of the front and convergence increases
along it, more widespread thunderstorms will develop along it,
most of which will be southeast of the forecast area. A secondary
cold front associated with northern stream energy will then move
through the area Monday and while showers will be possible along
and behind this front, the greater focus will be in upslope
favored areas of the High Plains and further west into the front
range.

Yet another PV anomaly originating in the faster northern stream
will drop into the Plains by Wednesday continuing the chances for
rain into mid week. As is usually the case in very progressive upper
patterns, timing is the key and ensemble clustering is somewhat
nebulous on resolving these details. However there is good
confidence in a cooler and slightly more active pattern through mid
week.

Beyond this a return to ridging aloft and drying conditions is
looking likely by week's end.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1206 AM CDT Sat May 1 2021

Currently no VIS or CIG concerns are expected for the TAF period.
Until about 14Z for both KVTN and 12Z for KLBF, some LLWS is
expected up to 45kts from the southwest. Once sunrise hits, this is
expected to  dissipate. Other than that, winds will remain around 10-
12 kts, or less, throughout the 24 hr period. No amendment is
scheduled for the KVTN terminal.

&&

.FIRE WEATHER...
Issued at 343 PM CDT Fri Apr 30 2021

The previously mentioned fire weather concerns for Saturday are
highlighted by the notorious upper pattern of a breakdown of the
upper ridge which promotes a thermal ridge building into the
Sandhills. This is a classic setup for anomalously warm
temperatures and low RH values. Since this also focuses a surface
trough associated with light winds as well, the juxtaposition of
low RH values with high wind speeds becomes a little more
challenging. Current confidence level of this happening is
highest in fire zones 219 and 209. NBM probabilistic guidance of
an ensemble of several tens of models suggest less than a 40%
chance of wind speeds exceeding 25 mph so current thinking is we
will not issue a Fire Weather watch or Red Flag warning at this
time. However this will certainly be watched closely as one
additional big concern is a weak recovery overnight tonight, with
Max RH values only reaching 55-65%. Calls to area fire partners
suggest green up is proceeding but some burn potential still
remains especially in some of the higher Sandhills and low RH
favored aspects. Again, as this is border line we will monitor
this potential going forward.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...NMJ/Sinclair
FIRE WEATHER...Stoppkotte
Hazardous weather outlook, Apr 30, 1:55 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Fri Apr 30 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-012000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Fri Apr 30 2021 /155 PM MDT Fri Apr 30 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Elevated fire weather conditions will continue into this evening
as humidity values remain low across the area and winds gust to
around 20 miles per hour. Overnight humidity recovery will be
limited to 50 to 65 percent.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Near critical fire weather conditions are expected tomorrow with
daytime humidity values falling into the teens to low 20s and wind
gusts approaching 20 mph.

Thunderstorms will be possible Sunday afternoon and evening for
much of western and north central Nebraska. At this time, the
threat for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Hayes

When
May 1, 12:00 AM CST to May 4, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

During the month of May, severe (D2) drought conditions improved across all of Hayes County. The cooperative station at Hayes Center reported 4.87 inches of precipitation for May. This was 1.31 inches above the normal of 3.56 inches.

Drought, Frontier

When
May 1, 12:00 AM CST to May 4, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved during the month of May in Frontier county. The cooperative station at Curtis reported 6.31 inches of precipitation for the month. This was 2.62 inches above the normal of 3.69 inches. The cooperative station at Eustis 2NW reported 6.58 inches of precipitation in May. This was 3.00 inches above the normal of 3.58 inches.

Drought, Lincoln

When
May 1, 12:00 AM CST to May 4, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

During the month of May, severe (D2) drought conditions improved across the southern quarter of the county. The cooperative station at Wallace 2W reported 3.03 inches of precipitation for May. This was 0.44 inches below the normal of 3.47 inches. The cooperative station at Hershey 5SSE reported 4.04 inches of precipitation in May. This was 0.71 inches above the normal of 3.33 inches. At the North Platte Airport, 4.83 inches of precipitation fell which was 1.48 inches above the normal of 3.35 inches. At the cooperative station in Brady, 5.17 inches of precipitation fell during the month.

Drought, Perkins

When
May 1, 12:00 AM MST to May 4, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

During the month of May, severe (D2) drought conditions ended across Perkins county.

Drought, Chase

When
May 1, 12:00 AM MST to May 4, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

During the month of May, severe (D2) drought conditions improved across all of Chase county. The cooperative station at Imperial reported 5.83 inches of precipitation for the month. This was 2.66 inches above the normal of 3.17 inches. At the Imperial airport, 4.75 inches of precipitation was reported. This was 1.83 inches above the normal of 2.92 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957146, 957148, 957150, 957144, 957145.